Try it
General Medicine · Nephrology: dialysis complications
Sample itemA 60-year-old man with a urea of 280 mg/dL undergoes his first haemodialysis session. Towards the end he develops headache, nausea and then a generalised seizure, with a normal glucose. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Cerebral oedema from a rapid fall in plasma urea and osmolality
Dialysis disequilibrium syndrome occurs when urea is removed rapidly from plasma while brain urea falls slowly. The osmotic gradient moves water into brain cells and causes cerebral oedema. It is prevented in high-risk first sessions by short, slow, low-efficiency dialysis.
Option by option
A. Hypoglycaemia from insulin retention
Glucose is stated to be normal, excluding hypoglycaemia.
B. Intracranial haemorrhage from heparin
Heparin-related haemorrhage is possible, but the setting is classic for disequilibrium.
C. Cerebral oedema from a rapid fall in plasma urea and osmolality (correct)
Correct. A rapid osmotic shift into brain cells explains the headache, nausea and seizures.
D. Hypocalcaemia from citrate anticoagulation
Citrate anticoagulation is uncommon in routine dialysis, and the first-session timing points to the osmotic mechanism.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…